Putting Rehearsals to the Test – Screening Program

Oliver Husain, image still extract from Item Number, 2012, 16 min. Courtesy of the artist.

From September 2 to November 3, 2016

Marwa Arsanios, Cana Bilir-Meier / Liesa Kovacs / Lisa Kaeppler in collaboration with Nora Jacobs, Keren Cytter, Carola Dertnig, Ana Hoffner, Oliver Husain, Eva Könnemann, Jasmina Metwaly and Philip Rizk, Marlies Pöschl, Isa Rosenberger, Susanne Sachsse, Eske Schlüters, Maya Schweizer, Clemens von Wedemeyer

Curators
Sabeth Buchmann, Ilse Lafer and Constanze Ruhm

Lives of Performers – Passion in Work – (Re)-Enacting Life

This screening program, an integral part of the exhibition Putting Rehearsals to the Test, brings together fourteen productions made between 2006 and 2015, backdropped by three key works that have been essential to the development of the overall project since 2012: Yvonne Rainer’s Lives of Performers (1972), Jean-Luc Godard’s Passion and Scénario du film Passion (both 1982), and the Italian underground film ANNA, by Alberto Grifi and Massimo Sarchielli (1972–75). The program is loosely constellated around specific subjects and discourses raised by these three works, which, when originally released, were watershed moments in the artistic practice of the respective director/artists and, in a broader sense, profoundly influential on the political/artistic practice of other artists and filmmakers of their generations and generations to come. At the same time, the three parts of the program relate to the respective conceptual focal points of the three galleries.

 

PROGRAM 1
The Lives of Performers (Before the Rehearsal)

Thus, the first part of the program, The Lives of Performers (Before the Rehearsal), links to Rainer’s Lives of Performers as the ur-horizon of Putting Rehearsals to the Test, and is an attempt to pursue certain conceptual and narrative threads in various (contemporary) directions: it raises subject matters and questions regarding the history of the intertwinement of conceptual art and dance performance, with the methodology of rehearsal affording an interrogation of that very history; it renders the artist’s rehearsal studio or stage as the location for negotiating the “lives of performers” suspended between collectives and subjectivities, between labour and leisure; it sheds light on the complex and ever-changing power relations between directors and performer/actors; and it plays with the indissoluble intertwinement of reality and fiction, exposing often painful processes of rehearsal in which the negotiation of real life and performance—and the connected notions of work—sometimes leads to both actual traps and fictional pitfalls.

Maya Schweizer, Before the Rehearsal (United States / France, 2009, 16 min.) / Eva Könnemann, ensemble (Germany, 2010, 83 min.) / Marlies Pöschl, Sternheim (Austria, 2011, 35 min. 9 sec.) / Maya Schweizer and Clemens von Wedemeyer, Rien du tout (Germany/France, 2006, 30 min.) 

 

PROGRAM 2
Passion in Work

The second part of the program, Passion in Work, clearly relates to Godard and his ongoing investigation of the relation of work, love and image production as “script-based”: Godard attempts to script a film in images instead of words, to make a script and its underlying economics visible. The desire “to see a script” (instead of writing one) is at the basis of Godard’s elaboration on the genesis and nature of scripts. “It’s not about models, it’s about modelling,” as Godard writes in another context—between the script and its performative actualization,  one encounters countless repetitions, variations and aberrations. The contributions to this part of the program negotiate the passion of/to work, and the work of passion, but also the (neoliberal) imperative to “work on one’s self” and the moment where the productive repetition of the rehearsal (in variations) becomes the monotonous training exercise of someone who, against all odds, attempts—at once tirelessly and futilely—to swim against the tide.

Oliver Husain, Item Number (Canada, 2012, 16 min.) / Cana Bilir-Meier, Liesa Kovacs, Lisa Kaeppler in collaboration with Nora Jacobs, NORA (Austria, 2014, 11 min. 28 sec.) / Keren Cytter, The Victim (Germany, 2006, 5 min.) / Susanne Sachsse, Serious Ladies (Germany, 2013, 21 min.) / Carola Dertnig, Some exercise in complex seeing is needed (Austria, 2012, 3 min.)

 

PROGRAM 3
(Re-)Enacting Life: After the Rehearsal

The third part of the program, (Re-)Enacting Life: After the Rehearsal, focuses on notions of the always unavoidable and at the same time indispensable unfinishedness of revolutionary historical processes, and on how these shape an always contemporary moment—thereby also connecting with the inherent and constitutive unfinishedness of “rehearsal.” The failure of a script, of a revolution or of a rehearsal is linked to the rehearsing bodies and subjectivities as well, which are literally “out on the street” even though they are trained inside institutions such as schools, theatres or factories. These bodies are nevertheless always unsheltered, and therefore also exposed to different forms of actual and/or historical violence resurfacing in re-enactments of trauma. When does the rehearsing body become a political body? When does “rehearsal” become politics, shaping collective and individual corporealities (student protest groups, revolutionary entities, strange collectives, bands, ballet classes where training grounds sometimes become battlefields)? What is the relation of workers to artists, and how do re-enactments do away with trauma, if at all? Here, history itself becomes the aspiring performer being scrutinized in a symbolic casting. And in the end, one returns to the beginning. “After the rehearsal” is always “before the rehearsal” is always “after the rehearsal.” Here, it’s the actress Delphine Seyrig who takes the lead and instructs a young and inexperienced director—Chantal Akerman in the year 1975—“how to rehearse.”

Ana Hoffner, Transferred Memories – Embodied Documents (Austria, 2014, 14 min. 35 sec.) / Jasmina Metwaly and Philip Rizk, Barra Fel’Share/Out on the Street (Egypt, 2015, 71 min.) / Marwa Arsanios, Olga’s Notes, All those Restless Bodies (Egypt, 2015, 23 min.), Isa Rosenberger, Espiral (Austria, 2010/2013, 14 min.), Eske Schlüters, After the Rehearsal (Germany, 2008, 8 min.)

Projection Schedule

Follow this link for brief abstracts of all fourteen films.

 

PROGRAM 1 (duration: 2:45)
The Lives of Performers (Before the Rehearsal)

Tuesday to Friday: 12:00 p.m. | Saturday: 11:00 a.m.
Maya Schweizer, Before the Rehearsal (USA/France, 2009, 16 min.)

Tuesday to Friday: 12:17 p.m. | Saturday: 11:17 a.m.
Eva Könnemann, Ensemble (Germany, 2010, 83 min.)

Tuesday to Friday: 1:40 p.m. | Saturday: 12:40 p.m.
Marlies Pöschl, Sternheim (Austria, 2011, 35 min. 9 sec.)

Tuesday to Friday: 2:16 p.m. | Saturday: 1:16 p.m.
Maya Schweizer et Clemens von Wedemeyer, Rien du tout (Germany/France, 2006, 30 min.)

 

PROGRAM 2 (duration: 57 minutes)
Passion in Work

Tuesday to Friday: 2:46 p.m. | Saturday: 1:46 p.m.
Oliver Husain, Item Number (Canada, 2012, 16 min.)

Tuesday to Friday: 3:02 p.m. | Saturday: 2:02 p.m.
Cana Bilir-Meier, Liesa Kovacs, Lisa Kaeppler and Nora Jacobs, Nora (Austria, 2014, 11 min. 28 sec.)

Tuesday to Friday: 3:16 p.m. | Saturday: 2:16 p.m.
Keren Cytter, The Victim (Germany, 2006, 5 min.)

Tuesday to Friday: 3:21 p.m. | Saturday: 2:21 p.m.
Susanne Sachsse, Serious Ladies (Germany, 2013, 21 min.)

Tuesday to Friday: 3:42 p.m. | Saturday: 2:42 p.m.
Carola Dertnig, Some exercise in complex seeing is needed (Austria, 2012, 3 min.)

 

PROGRAM 3 (duration: 2:12)
(Re-)Enacting Life: After the Rehearsal

Tuesday to Friday: 3:45 p.m. | Saturday: 2:45 p.m.
Ana Hoffner, Transferred Memories – Embodied Documents (Austria, 2014, 14 min. 35 sec.)

Tuesday to Friday: 4:00 p.m. | Saturday: 3:00 p.m.
Jasmina Metwaly and Philip Rizk, Barra Fel’Share / Out on the Street (Egypt, 2015, 71 min.)

Tuesday to Friday: 5:12 p.m. | Saturday: 4:12 p.m.
Marwa Arsanios, Olga’s Notes, All Those Restless Bodies (Egypt, 2015, 23 min.)

Tuesday to Friday: 5:36 p.m. | Saturday: 4:36 p.m.
Isa Rosenberger, Espiral (Austria, 2011, 14 min.)

Tuesday to Friday: 5:50 p.m. | Saturday: 4:50 p.m.
Eske Schlüters, After the Rehearsal (Germany, 2008, 8 min.)

Exhibition

Putting Rehearsals to the Test
2016.09.01 - 11.26

Exhibition curated by Sabeth Buchmann, Ilse Lafer and Constanze Ruhm and presented at VOX in partnership with Leonard & Bina Ellen Art Gallery and SBC galerie d’art contemporain.

Read more